Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 37, NWS Charleston, SC

June 5, 2019Colleton County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jun 5, 2019, 3:13 PM EDT for Colleton County, Hampton County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 3:13 PM EDT (19:13 UTC)
Expired
Jun 5, 2019, 3:53 PM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Colleton County, SC, Hampton County, SC

The radar

The Charleston,SC radar (KCLX), 45 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:26 PM EDTTSTM WND DMG1 Ese Smoaks, SCSC HIGHWAY PATROL REPORTED TREE DOWN AT THE 1000 BLOCK OF BEAVERS PASS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

170 
WUUS52 KCHS 051913
SVRCHS
SCC029-049-052015-
/O.NEW.KCHS.SV.W.0037.190605T1913Z-190605T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
313 PM EDT Wed Jun 5 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Hampton County in southeastern South Carolina...
  Colleton County in southeastern South Carolina...

* Until 415 PM EDT.

* At 312 PM EDT, a severe thunderstorm was located 14 miles northeast
  of Hampton, moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Colleton, Smoaks, Lodge, Williams, Islandton, Ruffin, Padgetts and
  Miley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3305 8068 3279 8090 3301 8109 3303 8108
      3310 8095 3310 8093 3306 8090 3309 8088
      3310 8089 3312 8089
TIME...MOT...LOC 1912Z 299DEG 6KT 3305 8098 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
869 
WWUS52 KCHS 051934
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
334 PM EDT Wed Jun 5 2019

SCC029-049-052015-
/O.CON.KCHS.SV.W.0037.000000T0000Z-190605T2015Z/
Hampton SC-Colleton SC-
334 PM EDT Wed Jun 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR HAMPTON AND COLLETON COUNTIES...

At 334 PM EDT, a severe thunderstorm was located 11 miles northwest
of Walterboro, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Colleton, Smoaks, Williams, Padgetts, Islandton and Ruffin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3305 8068 3279 8090 3291 8101 3306 8090
      3309 8088 3310 8089 3312 8089
TIME...MOT...LOC 1934Z 274DEG 24KT 3304 8079 

HAIL...0.75IN
WIND...60MPH
 
$$

JRL
020 
WWUS52 KCHS 051953
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
353 PM EDT Wed Jun 5 2019

SCC029-049-052003-
/O.CAN.KCHS.SV.W.0037.000000T0000Z-190605T2015Z/
Hampton SC-Colleton SC-
353 PM EDT Wed Jun 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON AND COLLETON COUNTIES
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3305 8068 3279 8090 3291 8101 3306 8090
      3309 8088 3310 8089 3312 8089
TIME...MOT...LOC 1952Z 299DEG 6KT 3302 8076 

$$

JRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:30 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 5, 1:30 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
130 PM EDT Wed Jun 5 2019

.SYNOPSIS...
High pressure will remain anchored offshore through late week
while a surface trough lingers over Georgia and the Carolinas.
A series of upper level disturbances are expected to result in
periods of unsettled weather this weekend into early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 130 PM: SPC now has most of our area under a Slight Risk
due to increasing instability. We're updating the forecast to
reflect this along with the latest synoptic models and CAM data.

An inverted sfc trough / seabreeze will develop over the
Coastal Plain this afternoon. Instability is forecast to build
to 2000-2500 J/kg during the mid to late afternoon, supported by
dewpoints in the low 70s and highs in the upper 80s to low 90s.
Forecast soundings indicate that the LFC will exist below 4
kft. As a result, it appears that scattered to numerous
thunderstorms will develop within the sfc trough from mid
afternoon into early this evening. Once the storms develop,
steering flow should result in slow moving ESE storm motions. As
the storms move east, across the seabreeze, the storms should
gradually weaken. Given the slow storm motions and PW values
around 1.75 inches, I suspect that a few inland locations will
see rainfall amounts around 2 inches by this evening. It is
possible that the strongest updrafts could produce small hail.

Tonight: Thunderstorms will generally dissipate during the late
evening hours. Isolated showers and thunderstorms are expected to
linger through the overnight hours. Low temperatures will be
complicated by rain-cooled pockets. However, generally expecting low
temperatures to range from the low 70s inland to the mid 70s along
the coast.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday: Models over the past few runs have been flatter with mid
level ridging with more zonal upper flow, likely apt for weak
disturbances to pass through GA and the Carolinas. The stronger of
these short waves looks timed into areas to the west of I-95 later
in the day. Deep moisture and broad low-level moisture convergence
along the sea breeze and inland surface trough corridors will be in
place for another round of showers and tstms, mainly afternoon and
evening. Instability looks less impressive, probably tempered by
fairly widespread clouds and warm temps aloft. We could see some
heavy downpours with these storms, otherwise severe weather
potential looks marginal at worst.

Friday and Saturday: A complex storm system with a cut-off mid level
low pressure area will drift east from Arkansas to the upper Gulf
Coast and Big South region by Saturday. This will signal the start
of a significant pattern change for our area. Mid and upper flow
over the region will gradually back during this period as tropical
moisture from the Gulf of Mexico is shunted north and east over GA
and SC. Plenty of cloud cover and periods of showers and tstms are
on tap with timing a bit uncertain, still likely diurnally driven
for the most part on Friday. We have boosted POPs to likely all
areas for both days as confidence in wet weather increases. Locally
heavy rain could occur dependent on the mesoscale, severe
weather risk mainly lower end. A backdoor front should enter
into the mix on Saturday but the GFS and ECMWF continue to
disagree on it's eventual location in the Carolinas. Temps will
be held down by more clouds, we lowered some high temps a bit
per latest guidance.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Confidence in an extended bout of well above climo rain chances
continues to grow this period. A complex low pressure system will
move through the Lower Gulf Coast region, pumping plenty of deep
moisture into our forecast area. It looks like the entire region
will get in on episodes of soaking convective rains with several
inches of rain likely and much higher localized amounts a good bet
sometime before the system exits sometime prior to mid week.
Widespread clouds should keep highs in the mid/upper 80s each
day.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
18Z TAFs: VFR early. Showers and thunderstorms are expected this
afternoon and evening. We have TEMPO groups in for both TAF
sites during the time periods with the greatest potential
impacts. We're only going MVFR in those groups, but wouldn't be
surprised if brief IFR is possible. We'll amend as necessary.
The convection will wind down late this evening, allowing for
VFR to prevail.

Extended Aviation Outlook: Flight restrictions are possible due to
afternoon/evening showers and thunderstorms each day. Greatest
chances of prolonged flight restrictions should occur this weekend
when showers and tstms become more numerous over the coastal
corridor.

&&

.MARINE...
A broad area of low pressure will linger across the Coastal Plain of
SC and GA today into tonight. Sfc winds will remain from the south
between 10-15 kts, with gusts around 20 kts this afternoon.
Thunderstorms are forecast to range from scattered near the coast to
isolated across the outer waters this afternoon into tonight. Wave
heights are forecast to range from 2-4 feet.

Thursday through Sunday: A southerly component should prevail
through late week as the waters remain along the western edge of
high pressure becoming centered over the western Atlantic. Winds
will mainly remain 15 kt or less with seas no higher than 2-3 ft.
Surface winds may back more onshore for a period this weekend as a
storm system to the west begins to influence the region. The
gradient could also strengthen over the weekend into early next
week, however models continue to differ on the surface pattern
during this time period. It appears convection will result in
localized turbulent conditions at times, especially over the
weekend into early next week when coverage of showers and tstms
peak.

&&

.TIDES/COASTAL FLOODING...
The combination of astronomical influences on onshore winds
will lead to elevated tides. Minor coastal flooding will be
possible with the evening high tides through late this week,
mainly for the SC coast.

&&

.EQUIPMENT...
WFO Charleston SC will only conduct upper-air soundings at 12Z
until further notice due to a shortage of helium.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...NED
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Jun 5, 12:33 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1233 PM EDT Wed Jun 5 2019

GAZ117-119-139-141-SCZ048>051-061645-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
1233 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Scattered to numerous thunderstorms are
expected to develop this afternoon. A few of these thunderstorms
could become strong enough to produce damaging wind gusts and large
hail. The best chance for severe thunderstorms is in the 2 pm to 8 pm
time period.

Coastal Flooding: Minor coastal flooding will be possible with this
evening's high tide. Coastal Flood Advisories could be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Minor coastal flooding will be possible with the
evening high tides through late this week. Coastal Flood Advisories
could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052-
061645-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
1233 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Severe Thunderstorms: Scattered to numerous thunderstorms are
expected to develop this afternoon. A few of these thunderstorms
could become strong enough to produce damaging wind gusts and large
hail. The best chance for severe thunderstorms is in the 2 pm to 8 pm
time period.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-061645-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
1233 PM EDT Wed Jun 5 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Jun 5, 12:40 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     TSTM WND DMG     2 WSW FOLLY FIELD       32.19N  80.72W
06/04/2019                   BEAUFORT           SC   EMERGENCY MNGR

            AN EMERGENCY MANAGER REPORTED 2 TREES DOWN. TIME IS
            ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1900397

RAD
Local storm report, Jun 5, 1:06 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
106 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     LIGHTNING        2 SSE BLUFFTON          32.22N  80.85W
06/04/2019                   BEAUFORT           SC   EMERGENCY MNGR

            A TREE CAUGHT ON FIRE DUE TO A LIGHTNING STRIKE. TIME
            WAS ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1900398

RAD
Local storm report, Jun 5, 1:19 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
119 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     1 NW GARDENS CORNER     32.61N  80.77W
06/04/2019                   BEAUFORT           SC   EMERGENCY MNGR

            AN EMERGENCY MANAGER REPORTED A TREE BLOCKING A ROAD.
            TIME WAS ESTIMATED BY RADAR.

&&

EVENT NUMBER CHS1900399

RAD
Special weather statement, Jun 5, 2:23 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston SC
223 PM EDT Wed Jun 5 2019

SCZ040-051915-
Allendale-
223 PM EDT Wed Jun 5 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...

At 222 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Appleton, or near Allendale, moving east at
25 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Allendale, Fairfax, Sycamore, Ulmer, Seigling, Martin and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3311 8137 3311 8129 3312 8124 3312 8120
      3305 8113 3305 8110 3303 8108 3297 8119
      3293 8145 3310 8152 3313 8144
TIME...MOT...LOC 1822Z 252DEG 22KT 3304 8141
Local storm report, Jun 5, 2:25 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
225 PM EDT WED JUN 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     12 S BENNETTS POINT     32.39N  80.43W
06/04/2019                   BEAUFORT           SC   EMERGENCY MNGR

            AN EMERGENCY MANAGER REPORTED THAT POWER WIRES WERE
            DOWN NEAR SEA ISLAND PARKWAY. THE TIME WAS ESTIMATED BY
            RADAR.

&&

EVENT NUMBER CHS1900400

RAD
Special weather statement, Jun 5, 3:10 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston SC
310 PM EDT Wed Jun 5 2019

SCZ040-042>044-052000-
Allendale-Hampton-Inland Colleton-Dorchester-
310 PM EDT Wed Jun 5 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON...
ALLENDALE AND DORCHESTER COUNTIES...

At 309 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles southwest of
Branchville to Luray, and moving east at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Hampton, Lake Warren State Park, Colleton, Varnville, Estill,
Fairfax, Brunson and Gifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3308 8056 3265 8115 3280 8136 3306 8113
      3303 8108 3310 8094 3306 8090 3309 8088
      3313 8089 3320 8076
TIME...MOT...LOC 1909Z 279DEG 7KT 3319 8091 3282 8125

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:11 PM EDTSpecial Marine WarningCHS75 min
Jun 5, 12:42 AM EDTSpecial Marine WarningCHS41 min
Jun 5, 2:23 PM EDTSpecial Weather StatementCHSAllendale52 min
Jun 5, 3:10 PM EDTSpecial Weather StatementCHSHampton50 min
Jun 5, 3:28 PM EDTSevere Thunderstorm WarningCHSHampton, Jasper62 min
Jun 5, 4:09 PM EDTSpecial Weather StatementCHSColleton51 min
Jun 5, 4:29 PM EDTSpecial Weather StatementCHSJasper46 min
Jun 5, 4:54 PM EDTCoastal Flood AdvisoryCHS7 hr
Jun 5, 6:04 PM EDTSpecial Weather StatementCHSAllendale, Hampton41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.